Written and maintained by CASRAI Editorial Board
Last updated
The Braden Scale for Predicting Pressure Sore Risk is the pressure-injury equivalent of the Morse Fall Scale: a single, validated instrument that produces one number, and a set of subscale scores underneath it that matter as much as the total. It was developed by Barbara Braden and Nancy Bergstrom in 1988 and remains the most widely used pressure-injury risk-assessment tool in U.S. hospitals, reproduced in full by the Agency for Healthcare Research and Quality (AHRQ) as part of its hospital pressure-ulcer prevention toolkit. This page covers the instrument itself — what each subscale is actually scoring, how the total is built, and where the cutoffs sit. For the programme-level question (screening cadence, prevention bundle, HAPI-rate reporting), see CASRAI’s Pressure Injury Prevention Programme guide, which uses the Braden Scale as its screening tool but does not walk through the instrument’s scoring mechanics in this level of detail.
The six subscales
The Braden Scale scores six risk factors. Five are rated 1 (lowest functioning) to 4 (highest functioning); the sixth, friction and shear, is rated 1 to 3. A lower score on any subscale means higher risk on that dimension. Per AHRQ’s reprinted version of the tool:
1. Sensory perception — ability to respond meaningfully to pressure-related discomfort
- 1 — Completely limited: unresponsive to painful stimuli (does not moan, flinch, or grasp) due to diminished consciousness or sedation, or a sensory impairment limiting the ability to feel pain over most of the body.
- 2 — Very limited: responds only to painful stimuli; cannot communicate discomfort except by moaning or restlessness, or has a sensory impairment limiting the ability to feel pain over half the body.
- 3 — Slightly limited: responds to verbal commands but cannot always communicate discomfort or the need to be turned, or has some sensory impairment limiting feeling in one or two extremities.
- 4 — No impairment: responds to verbal commands and has no sensory deficit that would limit the ability to feel or voice pain or discomfort.
2. Moisture — degree to which skin is exposed to moisture
- 1 — Constantly moist: skin is kept moist almost constantly by perspiration, urine, etc.; dampness is detected every time the patient is moved or turned.
- 2 — Very moist: skin is often, but not always, moist; linen must be changed at least once a shift.
- 3 — Occasionally moist: skin is occasionally moist, requiring an extra linen change approximately once a day.
- 4 — Rarely moist: skin is usually dry; linen only requires changing at routine intervals.
3. Activity — degree of physical activity
- 1 — Bedfast: confined to bed.
- 2 — Chairfast: ability to walk severely limited or non-existent; cannot bear weight and/or must be assisted into a chair or wheelchair.
- 3 — Walks occasionally: walks occasionally during the day, but for very short distances, with or without assistance; spends most of each shift in bed or a chair.
- 4 — Walks frequently: walks outside the room at least twice a day and inside the room at least once every two hours during waking hours.
4. Mobility — ability to change and control body position
- 1 — Completely immobile: does not make even slight changes in body or extremity position without assistance.
- 2 — Very limited: makes occasional slight changes in body or extremity position but cannot make frequent or significant changes independently.
- 3 — Slightly limited: makes frequent though slight changes in body or extremity position independently.
- 4 — No limitations: makes major and frequent changes in position without assistance.
5. Nutrition — usual food intake pattern
- 1 — Very poor: never eats a complete meal, rarely eats more than a third of any food offered, takes two or fewer servings of protein a day, takes fluids poorly, and does not take a liquid dietary supplement; or is NPO and/or on clear liquids or IV fluids for more than five days.
- 2 — Probably inadequate: rarely eats a complete meal and generally eats only about half of any food offered; protein intake includes only three servings of meat or dairy a day; occasionally takes a supplement, or is on a tube-feeding/IV regimen below the optimum amount.
- 3 — Adequate: eats over half of most meals; four servings of protein a day; occasionally refuses a meal but usually takes a supplement if offered, or is on tube feeding/TPN that meets most nutritional needs.
- 4 — Excellent: eats most of every meal, never refuses a meal, usually eats four or more servings of meat and dairy, occasionally eats between meals, and does not require supplementation.
6. Friction and shear (scored 1–3, not 1–4)
- 1 — Problem: requires moderate to maximum assistance in moving; complete lifting without sliding against the sheets is impossible; frequently slides down in bed or chair, requiring frequent repositioning with maximum assistance; spasticity, contractures, or agitation lead to almost constant friction.
- 2 — Potential problem: moves feebly or requires minimum assistance; during a move, skin probably slides to some extent against the sheets, chair, restraints, or other devices; maintains relatively good position most of the time but occasionally slides down.
- 3 — No apparent problem: moves independently in bed and in a chair with sufficient muscle strength to lift completely during a move, and maintains good position at all times.
Scoring and risk-tier cutoffs
Add the six subscale scores together for a total that ranges from 6 to 23. Lower totals mean higher risk. AHRQ’s own toolkit states the general rule plainly: a score of 18 or less indicates at-risk status in the general adult population. Beyond that single cutoff, the score is conventionally broken into four risk tiers, published consistently across nursing-education and wound-care references:
- 19–23: not currently at risk
- 15–18: mild risk
- 13–14: moderate risk
- 10–12: high risk
- 9 or below: severe risk
Two things worth being precise about when a clinician or auditor asks what the tool actually does:
- The 6–23 total range and the 18-or-less at-risk threshold come directly from AHRQ’s reprint of the instrument. The finer four/five-tier breakdown above is not part of AHRQ’s own toolkit text — it is the standard, near-universally taught interpretation used in nursing education and hospital policy, and it is consistent with the threshold AHRQ does state, but treat it as convention rather than a single codified federal cutoff.
- The total score is a screening trigger, not a care plan by itself. AHRQ’s instructions are explicit that the tool should be “used in conjunction with clinical assessment,” and that an abnormal score on any individual subscale — even in a patient whose total score looks reassuring — should be addressed in the care plan. A patient can score well above 18 overall and still have a friction-and-shear score of 1, which is the detail a total-score-only read misses.
How often to reassess
The Braden Scale is not a one-time admission form. Standard practice, reflected across hospital pressure-injury prevention policies and consistent with CASRAI’s own Pressure Injury Prevention Programme guide, is to score on admission and then rescore on a fixed cadence set by unit policy (commonly every shift in critical care, daily on medical-surgical units) and immediately after any significant change in condition — a new sedative, a return from the OR, a new incontinence episode, or a documented decline in mobility. There is no single federally mandated reassessment interval; the cadence is a hospital-policy decision, which is exactly why CASRAI’s programme-level guide treats cadence as its own topic rather than something this page can state as a fixed rule.
Limitations, worth knowing before treating the number as the whole answer
- It is a screening tool, not a diagnosis. A high Braden score (low risk) does not rule out pressure injury risk from a single dominant factor the scale under-weights for that patient — medical-device-related pressure, for instance, is not directly captured by any of the six subscales.
- Subscale scoring involves clinical judgment. “Slightly limited” versus “very limited” mobility, for example, is a judgment call, which is part of why inter-rater consistency is a real, documented concern in the nursing literature and why facilities train staff to a shared standard rather than assuming the form is self-explanatory.
- A pediatric variant exists separately. The Braden Q Scale adapts the same six-domain structure with pediatric-specific anchors and is validated for children rather than adults; a Braden Scale total is not appropriate to use, unmodified, on a pediatric unit.
- It is one of several validated instruments, not the only one. AHRQ’s own toolkit also reprints the Norton Scale (five subscales, developed in the 1960s, total range 5–20, at-risk threshold of 14 or below) as an alternative pressure-injury screening tool; the Braden Scale is simply the one in dominant U.S. use today.
Frequently asked questions
What is a Braden Scale score of 14?
A total score of 14 falls in the moderate-risk tier (13–14) under the conventional four/five-tier breakdown, and is below AHRQ’s general 18-or-less at-risk threshold — meaning the patient should have an active pressure-injury prevention plan in place, not just documentation of the number.
What Braden score is considered at risk for a pressure injury?
AHRQ’s toolkit states a score of 18 or less indicates at-risk status in the general adult population. Facilities commonly subdivide everything at or below that threshold into mild, moderate, high, and severe tiers (see the table above) to drive tiered interventions rather than a single binary flag.
What is the normal, or lowest-risk, range of the Braden Scale?
19 to 23 is conventionally treated as not currently at risk — the maximum possible total is 23 (four points on each of five subscales plus three on friction and shear).
How is a Braden Scale score interpreted?
As a composite plus six individual signals: use the total against the 18-or-less at-risk threshold (and, within that, the mild/moderate/high/severe tiers) to decide overall urgency, but also review each subscale individually, since AHRQ’s own instructions call for addressing an abnormal subscale score in the care plan even when the total looks acceptable.
This page describes the published Braden Scale instrument and its conventionally taught scoring interpretation for general orientation. It is not clinical guidance, and it does not replace a hospital’s own policy, a trained assessor’s judgment, or the licensed copyright holder’s official form and training materials at bradenscale.com.








